Alert archive / Minnesota / Tornado Warnings in 1996
Tornado Warning 21, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Oct 26, 1996, 4:34 PM CDT for Otter Tail County, Minnesota. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 26, 1996, 4:34 PM CDT (21:34 UTC)
- Expired
- Oct 26, 1996, 5:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 175 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 26, 4:49 PM CDT | Hail 0.75 | New York Mills, MN | An unusual outbreak of severe weather, the latest on record, occurred across north central Minnesota. Intense low pressure tracking into Minnesota produced blizzard conditions over portions of South Dakota, while further east in Minnesota, unseasonably mild t |
| Oct 26, 5:10 PM CDT | Tornado F2 | Henning, MN | This tornado followed a track through eastern Otter Tail county, with the first damage report along Highway 210. A man stopped his car along the road when he saw the threatening clouds. The tornado picked his car up and spun it around, with the man inside. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFAR 262136 RRA TORFAR MNC111-262200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 434 PM CDT SAT OCT 26 1996 THE NATIONAL WEATHER SERVICE IN EASTERN NORTH DAKOTA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 500 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL MINNESOTA ...EASTERN OTTER TAIL COUNTY AT 430 PM CDT...LAW ENFORCEMENT INDICATED A TORNADO LOCATED 10 MILES WEST OF MILTONA...OR 35 MILES SOUTHEAST OF FERGUS FALLS...MOVING NORTH AT 40 MPH. THIS TORNADO IS EXPECTED TO CROSS INTO EASTERN OTTERTAIL COUNTY BETWEEN URBANK AND PARKERS PRAIRIE BY 445 PM CDT. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEME<NT. GET UNDER A WORKBENCH OR UNDER STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR IN A SMALL INTERIOR ROOM SUCH AS A CLOSET. COVER YOURSELF WITH BLANKETS...PILLOWS OR CUSHIONS. &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Oct 26, 3:23 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Oct 26, 3:23 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA
320 PM CDT SAT OCT 26 1996
18Z SFC AND NEPH ANALYSES SHOW AREA OF LOW PRESSURE CENTERED IN E SD
WITH MOSTLY IFR CONDITIONS ACROSS THE CWA. KMVX SHOWS LARGE AREA OF
PCPN ACROSS ALL EXCEPT PARTS OF WC CWA. EXCEPTIONALLY STRONG SYSTEM
WILL CONTINUE TO MOVE NE THROUGH CWA OVERNIGHT. TORNADO WATCH FOR
SOUTHEASTERN COUNTIES. DEWPOINTS CONTINUE TO RISE INTO THE MID AND
UPPER 50S WITH STRONG WAA. ONLY DVL HAS REMAINED COOLER AND
DRYER...KEEPING THEM IN WITH POSSIBILITY OF RAIN CHANGING TO SNOW LATER
TONIGHT.
FOR MN: ROX/TVF/HCO/BDE: OCCASIONAL SHOWERS AND THUNDERSTORMS...MID TO
UPPER 30S...NE 15 TO 25 MPH BECOMING NW.
BJI: OCCASIONAL RAIN WITH A THUNDERSTORM
POSSIBLE...UPPER 30S TO LOWER 40S...NE
INCREASING TO 15 TO 25 MPH.
FFM/DTL/PKD: SHOWERS AND THUNDERSTORMS...LOWER 40S...BECMG
NE AND INCREASING TO 15 TO 25 MPH.
FOR ND: DVL: PERIODS OF RAIN WITH ISOLATED THUNDERSTORMS THIS
EVENING...NEAR 30...NE 20 TO 30 MPH.
GFK: SHOWERS AND THUNDERSTORMS THIS EVENING...30 TO 35...
N 20 TO 30 MPH.
FAR: SHOWERS AND THUNDERSTORMS THIS EVENING...LOW TO MID
30S...N 20 TO 30 MPH.
NGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 5:09 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 36 min |
| Oct 26, 5:35 PM CDT | Severe Thunderstorm Warning | FGF | Wadena | 40 min |
| Oct 26, 5:58 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 32 min |
| Oct 26, 6:11 PM CDT | Tornado Warning | FGF | Hubbard | 34 min |
| Oct 26, 6:15 PM CDT | Severe Thunderstorm Warning | FGF | Wadena | 15 min |
Nearby
Tornado Warnings in Minnesota, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.